Alert archive / North Carolina / Beach Hazards Statements in 2017

Beach Hazards Statement 10, NWS Wilmington, NC

July 24, 2017Brunswick County, New Hanover County, Pender County, North Carolina; Georgetown County, Horry County, South Carolina

NWS Wilmington, NC issued this beach hazards statement at Jul 24, 2017, 11:24 AM EDT for Brunswick County, New Hanover County, Pender County, North Carolina; Georgetown County, Horry County, South Carolina. It was in force for 9 hr.

The area

The counties it named.

The facts

Issued
Jul 24, 2017, 11:24 AM EDT (15:24 UTC)
Expired
Jul 24, 2017, 8:00 PM EDT
In force
9 hr
Issued by
NWS Wilmington, NC

Counties Brunswick County, NC, New Hanover County, NC, Pender County, NC, Georgetown County, SC, Horry County, SC

The radar

The Wilmington radar (KLTX), 3 km from the middle of the area, began a volume at 15:27 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Newport, NC (KMHX), launched 12:00Z, 3.4 hours before the alert went out and 168 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Newport, NC at 12:00Z on 2017-07-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1596 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Newport, NC at 12:00Z on 2017-07-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 74 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1596 J/kg
Mixed-layer CIN
-1 J/kg
Mixed-layer LCL
565 m above ground
0-6 km bulk shear
24 kt
0-1 km storm-relative helicity
74 m²/s²
0-3 km storm-relative helicity
65 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

078 
WHUS42 KILM 241524
CFWILM

COASTAL HAZARD MESSAGE
NATIONAL WEATHER SERVICE WILMINGTON NC
1124 AM EDT MON JUL 24 2017

NCZ106-108-110-SCZ054-056-250000-
/O.NEW.KILM.BH.S.0010.170724T1524Z-170725T0000Z/
COASTAL PENDER-COASTAL NEW HANOVER-COASTAL BRUNSWICK-COASTAL HORRY-
COASTAL GEORGETOWN-
1124 AM EDT MON JUL 24 2017

...BEACH HAZARDS STATEMENT IN EFFECT UNTIL 8 PM EDT THIS EVENING...

THE NATIONAL WEATHER SERVICE IN WILMINGTON HAS ISSUED A BEACH
HAZARDS STATEMENT...WHICH IS IN EFFECT UNTIL 8 PM EDT THIS EVENING.

GUSTY SOUTH-SOUTHWESTERLY WINDS WILL CREATE A STRONG SOUTH TO NORTH 
LONGSHORE CURRENT AT THE GEORGETOWN...HORRY...NEW HANOVER...AND 
PENDER COUNTY BEACHES THROUGH THIS EVENING. AT THE BRUNSWICK COUNTY 
BEACHES...THERE WILL BE A STRONG WEST TO EAST LONGSHORE CURRENT.

A MODERATE RISK OF RIP CURRENTS IS ALSO IN AFFECT THROUGH THIS
EVENING FOR ALL BEACHES GIVEN THE INFLUENCE OF SWELL AND TIDAL 
INFLUENCES FROM THE NEW MOON.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A BEACH HAZARDS STATEMENT IS ISSUED WHEN THREATS SUCH AS RIP
CURRENTS, LONGSHORE CURRENTS, AND OTHER HAZARDS CREATE LIFE-
THREATENING CONDITIONS IN THE SURF ZONE. CAUTION SHOULD BE USED WHEN
IN OR NEAR THE WATER.

&&

$$

04

What forecasters said that day

The local office's own words before this beach hazards statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wilmington, NC wrote its last area forecast discussion before this beach hazards statement went out at Jul 24, 10:10 AM EDT, 1 hour 14 minutes earlier.

Area forecast discussion, Jul 24, 10:10 AM EDT, 1 hour 14 minutes before
Area Forecast Discussion
National Weather Service Wilmington NC
1010 AM EDT Mon Jul 24 2017

.SYNOPSIS...
Heavy rain in bouts of showers and thunderstorms, sometimes
numerous, will raise the risk for excessive rainfall and possible
localized flooding through mid week. A cold front will approach from
the north and should slip into the area later Tuesday night and on
Wednesday before stalling and then dissipating by Thursday. The
arrival of a stronger cold front this weekend will bring numerous
thunderstorms back into the eastern Carolinas.

&&

.NEAR TERM /THROUGH TONIGHT/...
As of 1010 AM Monday...Approximately less than half of the forecast
area is receiving decent insolation this morning while there is a
large area of cloud cover that will impede any significant
destabilization. Morning soundings indicate that precipitable water
values have increased to 2.1 inches while projections for CAPE and
DCAPE are not expected to be as robust as these indices were
yesterday. Thus the risk for any severe thunderstorms today or this
evening is very low. Storm motion is around 20 knots and the flood
threat is low at this time as well. A strong shortwave will push
across southeastern Canada and New England today while weaker and
broad trough extends southward into the Mid-Atlantic region and
Carolinas. Still sufficient instability for the sea breeze and
inland trough to work with today for scattered convection. Lowered
temperatures a notch based on cloud cover, and made need to adjust
further if the BKN-OVC decks last longer than anticipated.
Otherwise, expect to stay just below Coastal Flood thresholds at the
downtown Wilmington tide gauge, but will need to re-assess with the
latest ETSS projections this afternoon.

&&

.SHORT TERM /TUESDAY THROUGH TUESDAY NIGHT/...
As of 300 AM Monday...We are expecting an active period and this
will result in heavy rainfall across the area. We are currently
expecting 2 to 3 inches of additional rainfall on average across the
Forecast Area during this period.

A deepening trough is expected to evolve across the east coast
and this will keep the weather unsettled across the eastern
Carolinas with bouts of showers and thunderstorms, sometimes
numerous. The mid and upper trough may actually close off for a
time Tue night and Wed. The trough may drift offshore by the end
of the period, but will remain in close proximity even on Thu.
At the surface, the Piedmont Trough will be displaced eastward
on Tue with a cold front drifting south and into the Forecast
Area late Tue night and Wed. Weak surface low pressure,
coincident with mid/upper level low, will help to stall the
front overhead or in close proximity Wed/Wed night.

NAM BUFR soundings actually show brief drying in the mid levels
on TUE before the moisture reloads Tue night into Wed. The
soundings from the GFS do not show this drying and maintain
precipitable water values at or jut above 2 inches throughout.
It would be a mistake at this point to hone in on the finer
timing details of the differing model solutions. It is enough
to say that with a front lingering in the area and given the
upper level support expected, the prospects for unsettled
weather is high as is the risk for excessive rainfall. Storm
motions are expected to be less than 10 kt which of course
increases the risk for significant flooding. At least localized
flooding should be expected with urbanized areas and areas that
drain poorly the most susceptible.

The environment is not particularly supportive of severe
weather as wind fields will be light. Instability will be rather
marginal given the time of year as abundant cloud cover helps
to hold down temps. Downdraft CAPE values would however suggest
that thunderstorms that are able to gain sufficient height may
generate a brief damaging downburst of wind.

Highs on Tue will be in the upper 80s to near 90 with mid 80s on
Wed. Lows will be in the lower to mid 70s.

&&

.LONG TERM /WEDNESDAY THROUGH SUNDAY/...
As of 300 PM Sunday...The extended forecast period looks quite
wet as the ridge builds across the southern & central Rockies
and a trough remains across the East. This seems to be a trend
this summer which has so far featured very regular rainfall and
soil moisture values in the 70-90th percentile for the coastal
Carolinas. Wet soils may also be part of the reason why we
haven't had any extreme heat so far. The highest temps measured
thus far this year include 95 in Lumberton and 96 in Florence.
Both sites typically have hit 100 by this late in the summer.

The GFS is faster than the ECMWF in moving potent upper
disturbance offshore Thursday, and our forecast rainfall
chances will linger into Thursday especially along the coast.

Friday looks like the driest day of the bunch as we may be in
between upper disturbances. Models are probably too warm with
temperatures Friday, especially inland, given what should
again be wet soil conditions after all the heavy rainfall.

By Saturday and Sunday, the East Coast trough will deepen
significantly as shortwaves dive into New England, the Great
Lakes, and perhaps the Midwest too. A rather strong cold front
for the middle of summer is shown on both the GFS and ECMWF to
approach the Carolinas from the northwest on Sunday. This
solution is overall slower than yesterday's models showed. The
ECMWF solution looks more plausible given little GFS/Canadian
ensemble support for the 12Z operational GFS cutting off
shortwave energy to our west on Sunday.

&&

.AVIATION /12Z MONDAY THROUGH FRIDAY/...
As of 12Z...Complicated set of TAFs and confidence on timing of
thunderstorms and resulting flight restrictions is low. My
first thought is that the day would unfold similar to Sun with
some shower and thunderstorm development on the seabreeze midday
and afternoon and more numerous and persistent thunderstorms
developing further inland along the Piedmont Trough. However, a
weak shortwave trough upstream was already triggering convection
near our southern terminals. Thunderstorms will be capable of
dropping ceilings and visibility to MVFR or lower. Will key in
on flight restrictions this morning at KCRE/KMYR with VCTS late
morning and this eve. At KFLO, in addition to this morning,
will highlight thunderstorms with TEMPO group 21-01z. At KLBT,
will highlight the thunderstorm risk 20-00z and 17-21z at KILM.

Extended Outlook...MVFR/IFR conditions are likely in numerous
showers and thunderstorms through Wed.

&&

.MARINE...
NEAR TERM /THROUGH TONIGHT/...
As of 1010 AM Monday...Marine observations indicate southwesterly
flow in the 15-20 kt range away from the coast and 10-15 kt
inshore. The southwesterly fetch will continue to through today
given the position of the Bermuda High and trough of low pressure
inland. Seas will remain steep with dominant wave periods of 5-7
ft and seas in the 4-5 ft range, especially farther offshore.
Given these conditions are just below Small Craft thresholds
have opted to lower the advisory and utilize the Small Craft
Should Exercise Caution headline with the latest update.

SHORT TERM /TUESDAY THROUGH WEDNESDAY NIGHT/...
As of 300 AM Monday...A front to our N will make inroads into
our waters late Tue night and on Wed before stalling out Wed and
Wed night. Wind speeds on Tue will be 10 to 15 kt with the
direction ahead of the Piedmont Trough holding from the SW. Wind
speeds for the remainder of the period will be 10 kt or less
and actually winds will become light and variable in direction
with a cold front lying across the area late Tue night and Wed
morning. The direction should settle on E or ESE during Wed and
Wed night, but wind speeds will remain 10 kt or less. Seas will
be mainly 3 ft Tue and Tue night and 2 ft Wed and Wed night.
Numerous to widespread thunderstorms through the forecast period
will not only create poor visibility in heavy rain, but will
produce locally higher winds and seas.

LONG TERM /THURSDAY THROUGH FRIDAY/...
As of 300 PM Sunday...Weak low pressure developing along the
front should move offshore on Thursday and then well out to sea
by Friday. This should allow winds to veer back to
southwesterly. Wind speeds should increase to a solid 15 knots
Friday as low pressure develops to our north along a stronger
cold front that might reach the Carolinas early next week.

&&

.ILM WATCHES/WARNINGS/ADVISORIES...
SC...None.
NC...None.
MARINE...None.

&&

NEAR TERM...SRP
SHORT TERM...RJD
LONG TERM...TRA
AVIATION...RJD
Hazardous weather outlook, Jul 24, 3:32 AM EDT, 7 hours 52 minutes before
Hazardous Weather Outlook
National Weather Service Wilmington NC
332 AM EDT Mon Jul 24 2017

NCZ087-096-099-105-107-109-SCZ017-023-024-032-033-039-053-055-250745-
Robeson-Bladen-Columbus-Inland Pender-Inland New Hanover-
Inland Brunswick-Marlboro-Darlington-Dillon-Florence-Marion-
Williamsburg-Inland Horry-Inland Georgetown-
332 AM EDT Mon Jul 24 2017

This Hazardous Weather Outlook is for southeast North Carolina and
northeast South Carolina.

.DAY ONE...Today and Tonight.

The heat index will be around 103 this afternoon as well.

Showers and thunderstorms this afternoon may produce heavy rainfall
with localized flooding.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Showers and thunderstorms through Thursday may produce heavy
rainfall with localized flooding.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NCZ106-108-110-SCZ054-056-250745-
Coastal Pender-Coastal New Hanover-Coastal Brunswick-Coastal Horry-
Coastal Georgetown-
332 AM EDT Mon Jul 24 2017

...MODERATE RISK OF RIP CURRENTS IN EFFECT FROM 7 AM EDT THIS
MORNING THROUGH THIS EVENING...

This Hazardous Weather Outlook is for southeast North Carolina and
northeast South Carolina.

.DAY ONE...Today and Tonight.

The heat index will be around 100 this afternoon as well.

Showers and thunderstorms this afternoon may produce heavy rainfall
with localized flooding.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Moderate Risk of Rip Currents.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Showers and thunderstorms through Thursday may produce heavy
rainfall with localized flooding.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

AMZ250-252-254-250745-
Coastal waters from Surf City to Cape Fear NC out 20 nm-
Coastal waters from Cape Fear NC to Little River Inlet SC out 20 nm-
Coastal waters from Little River Inlet to Murrells Inlet SC out
20 nm-
332 AM EDT Mon Jul 24 2017

...SMALL CRAFT ADVISORY IN EFFECT UNTIL 6 PM EDT THIS EVENING...

This Hazardous Weather Outlook is for The adjacent Coastal Waters.

.DAY ONE...Today and Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Small Craft Advisory.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

AMZ256-250745-
Coastal waters from Murrells Inlet to South Santee River SC out
20 nm-
332 AM EDT Mon Jul 24 2017

...SMALL CRAFT SHOULD EXERCISE CAUTION THROUGH 6 PM EDT THIS EVENING...

This Hazardous Weather Outlook is for The adjacent Coastal Waters.

.DAY ONE...Today and Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Small Craft Exercise Caution.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

The office that day

Everything else NWS Wilmington, NC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 23, 10:40 PM EDTSmall Craft AdvisoryILM14 hr
Jul 24, 5:46 PM EDTAreal Flood AdvisoryILMFlorence, Williamsburg89 min
Jul 24, 5:55 PM EDTSpecial Weather StatementILMWilliamsburg50 min
Jul 24, 6:54 PM EDTSpecial Weather StatementILMHorry66 min
Jul 24, 7:20 PM EDTAreal Flood AdvisoryILMHorry, Marion85 min
Jul 24, 7:31 PM EDTSpecial Weather StatementILMHorry29 min

Nearby

Beach Hazards Statements in North Carolina, 2017Beach Hazards Statements in South Carolina, 2017Every beach hazards statement in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.